Alert archive / Massachusetts / Flash Flood Warnings in 2023

Flash Flood Warning 26, NWS Boston/Norton, MA

July 16, 20237 counties in Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Jul 16, 2023, 2:19 PM EDT for 7 counties in Massachusetts. It was in force for 5 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 2:19 PM EDT (18:19 UTC)
Expired
Jul 16, 2023, 7:35 PM EDT
In force
5 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Bristol County, MA, Essex County, MA, Middlesex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:25 PM EDTFLOODNorwood, MAPleasant Street flooded and impassable with one car stuck in street flooding.
Jul 16, 2:25 PM EDTFLOODNorwood, MAPleasant Street flooded and impassable with one car stuck in street flooding.
Jul 16, 2:32 PM EDTFLOODLynnfield, MADurham Road near Gray Lane car stuck in street flooding.
Jul 16, 2:32 PM EDTFLOODLynnfield, MADurham Road near Gray Lane car stuck in street flooding.
Jul 16, 2:45 PM EDTFLOOD2 Nnw Newton, MAroad flooded - relayed by amateur radio.
Jul 16, 2:45 PM EDTFLOOD2 Nnw Newton, MAroad flooded - relayed by amateur radio.
Jul 16, 3:10 PM EDTFLOODStoughton, MACentral Street at Golden Road flooded. Relayed by Amateur Radio.
Jul 16, 3:10 PM EDTFLOODStoughton, MACentral Street at Golden Road flooded. Relayed by Amateur Radio.
Jul 16, 4:53 PM EDTFLOODMiddleton, MAIpswich River flowing over the Boston Street Bridge.
Jul 16, 4:53 PM EDTFLOODMiddleton, MAIpswich River flowing over the Boston Street Bridge.
Jul 16, 6:45 PM EDTFLASH FLOOD1 Ssw Danvers, MASocial media photo of Route 114 flooded across the road. Relayed by amateur radio.
Jul 16, 6:45 PM EDTFLASH FLOOD1 Ssw Danvers, MASocial media photo of Route 114 flooded across the road. Relayed by amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 266 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS51 KBOX 161819
FFWBOX
MAC005-009-017-021-023-025-027-162130-
/O.NEW.KBOX.FF.W.0026.230716T1819Z-230716T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
219 PM EDT Sun Jul 16 2023

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Southeastern Worcester County in central Massachusetts...
  Norfolk County in eastern Massachusetts...
  Suffolk County in eastern Massachusetts...
  Southern Essex County in northeastern Massachusetts...
  Eastern Middlesex County in northeastern Massachusetts...
  Northwestern Bristol County in southeastern Massachusetts...
  Northwestern Plymouth County in southeastern Massachusetts...

* Until 530 PM EDT.

* At 219 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Additional rainfall amounts of 2 to 3 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of urban areas, highways, streets and
           underpasses as well as other poor drainage and low-
           lying areas. Sharp rises on smaller creeks and streams
           in the warned area are likely and may rise over
           bankfull.

* Some locations that will experience flash flooding include...
  Boston, Cambridge, Brockton, Quincy, Lynn, Newton, Somerville, 
  Framingham, Waltham, Malden, Brookline, Medford, Weymouth, Revere, 
  Peabody, Arlington, Everett, Salem, Billerica and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4202 7165 4236 7151 4244 7146 4260 7128
      4270 7098 4266 7079 4257 7067 4241 7069
      4219 7076 4211 7089 4201 7118 4200 7137
      4202 7139

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Loconto
3 follow-up statements
334 
WGUS71 KBOX 161948
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
348 PM EDT Sun Jul 16 2023

MAC005-009-017-021-023-025-027-162130-
/O.CON.KBOX.FF.W.0026.000000T0000Z-230716T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Essex MA-Middlesex MA-Norfolk MA-Plymouth MA-Suffolk
MA-Worcester MA-
348 PM EDT Sun Jul 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT THIS 
AFTERNOON FOR SOUTHEASTERN WORCESTER, NORFOLK, SUFFOLK, SOUTHERN 
ESSEX, EASTERN MIDDLESEX, NORTHWESTERN BRISTOL AND NORTHWESTERN 
PLYMOUTH COUNTIES...

At 348 PM EDT, local law enforcement, radar and gage observations 
indicated thunderstorms having produced heavy rain across the warned 
area. Between 1 and 2.5 inches of rain have fallen. Rainfall rates 
have lightened from earlier excessive levels, however additional 
heavy rains are expected to resume in the next hour to 90 minutes as 
rain and embedded thunderstorms will move northeastward into the 
warned area. The expected rainfall rate is 1 to 2 inches in 1 hour. 
Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area. Flash flooding is already occurring, and worsened or 
new areas of flooding are anticipated.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported Central St in Stoughton is
         flooded and impassable. A car was stuck in floodwaters
         in Lynnfield, and a portion of Pleasant St in Norwood is
         flooded.

IMPACT...Flash flooding of urban areas, highways, streets and
         underpasses as well as other poor drainage and low-lying
         areas. Sharp rises on smaller creeks and streams in the
         warned area are likely and may rise over bankfull.

Some locations that will experience flash flooding include...
  Boston, Cambridge, Brockton, Quincy, Lynn, Newton, Somerville, 
  Framingham, Waltham, Malden, Brookline, Medford, Weymouth, Revere, 
  Peabody, Arlington, Everett, Salem, Billerica and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4202 7165 4236 7151 4244 7146 4260 7128
      4270 7098 4266 7079 4257 7067 4241 7069
      4219 7076 4211 7089 4201 7118 4200 7137
      4202 7139

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Loconto
591 
WGUS51 KBOX 162055
FFWBOX
MAC005-009-017-021-023-025-027-170030-
/O.EXT.KBOX.FF.W.0026.000000T0000Z-230717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
455 PM EDT Sun Jul 16 2023

The National Weather Service in Norton has extended the

* Flash Flood Warning for...
  Southeastern Worcester County in central Massachusetts...
  Norfolk County in eastern Massachusetts...
  Suffolk County in eastern Massachusetts...
  Southern Essex County in northeastern Massachusetts...
  Eastern Middlesex County in northeastern Massachusetts...
  Northwestern Bristol County in southeastern Massachusetts...
  Northwestern Plymouth County in southeastern Massachusetts...

* Until 830 PM EDT.

* At 455 PM EDT, Radar and gage observations indicated thunderstorms 
  having produced heavy rain across the warned area. Between 1 and 
  2.5 inches of rain have fallen. Torrential rains now across much 
  of Rhode Island are expected to move northeast over the next 
  several hours and heavy rains will resume over the warned area 
  shortly. Rainfall rates may become excessive. Additional rainfall 
  amounts of 2 to 3 inches are possible in the warned area. Flash 
  flooding is already occurring, and worsened or new areas of 
  flooding are anticipated.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar. Law enforcement had reported flooding in
           Stoughton, Norwood and North Attleborough from earlier
           heavy rains.

  IMPACT...Flash flooding of urban areas, highways, streets and
           underpasses as well as other poor drainage and low-
           lying areas. Sharp rises on smaller creeks and streams
           in the warned area are likely and may rise over
           bankfull.

* Some locations that will experience flash flooding include...
  Boston, Cambridge, Brockton, Quincy, Lynn, Newton, Somerville, 
  Framingham, Waltham, Malden, Brookline, Medford, Weymouth, Revere, 
  Peabody, Arlington, Everett, Salem, Billerica and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4202 7165 4236 7151 4244 7146 4260 7128
      4270 7098 4266 7079 4257 7067 4241 7069
      4219 7076 4211 7089 4201 7118 4200 7137
      4202 7139

FLASH FLOOD...OBSERVED

$$

AL
206 
WGUS71 KBOX 162335
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
735 PM EDT Sun Jul 16 2023

MAC005-009-017-021-023-025-027-162345-
/O.CAN.KBOX.FF.W.0026.000000T0000Z-230717T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bristol MA-Essex MA-Middlesex MA-Norfolk MA-Plymouth MA-Suffolk
MA-Worcester MA-
735 PM EDT Sun Jul 16 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN WORCESTER, 
NORFOLK, SUFFOLK, SOUTHERN ESSEX, EASTERN MIDDLESEX, NORTHWESTERN 
BRISTOL AND NORTHWESTERN PLYMOUTH COUNTIES...

The heavy rain has lightened up to light to occasionally moderate 
levels. Flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures and stay away from swollen 
rivers, creeks and streams..

A Flood Watch remains in effect until 200 AM EDT Monday for portions 
of northern Connecticut. Portions of Massachusetts. Portions of 
Rhode Island.

LAT...LON 4202 7165 4236 7151 4244 7146 4260 7128
      4270 7098 4266 7079 4257 7067 4241 7069
      4219 7076 4211 7089 4201 7118 4200 7137
      4202 7139

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 1:56 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 16, 1:56 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
156 PM EDT Sun Jul 16 2023

.SYNOPSIS...
Showers and thunderstorms will persist into tonight ahead of a
slow moving front. Very warm and humid weather is expected
Monday but no rain is expected. The unsettled weather pattern
will continue this week, with the best chances for wet weather
on Tuesday and late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
155 PM Update:

 * Severe threat confined to NE MA - planning to allow Tornado
   Watch to expire at 3 PM
 * Attention now turns to potentially significant flash
   flooding, especially in RI and SE MA

Focus for severe weather/tornado threat is limited to NE MA
where we have the best collocation of 0-3km instability and
shear, but even in these areas the overall threat is decreasing.
We may see some short-lived circulations given environment in
place, but plan is to allow Tornado Watch to expire at 3 PM.

Our attention now centers around potentially significant flash
flood threat through tonight, especially in RI and SE MA. HREF
has a good handle on current situation and brings additional
convection to our south into SE New England in association with
weak short wave. Airmass remains primed for flash flooding with
high PWATs in excess of 2" and deep southerly flow. Potential
exists for 2-3" of rain in 6-hour period, possibly as much as
4-6"+ where showers/storms persist.

For RI and SE MA, these areas seem to be where high-res models
and ensembles are targeting the heaviest rainfall, not just in
one surge later this afternoon and evening, but possibly in
another surge around midnight. There are many urban areas that
are especially vulnerable to flash flooding, including greater
Providence, Fall River, and New Bedford. Some of these locations
could experience significant urban flooding due to expected
rainfall rates.

Otherwise, showers will slowly end from west to east tonight.
Another warm and muggy night is in store with areas of fog.

&&

.SHORT TERM /MONDAY/...
155 PM Sunday:

 * Very warm and humid but a break from the rain

Weak high pressure will build over the region on Monday as front
more or less washes out over SNE. Little change in the airmass
takes place so with expected sunshine, highs will top out well
into 80s to near 90 with dewpoints holding around 70, which
results in heat indices in low to mid 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
155 PM Sunday:

 * Unsettled weather pattern remains in place

Ensembles show little change in the upper air pattern this week
as yet another in a series of upper troughs deepen into a closed
low near Great Lakes. This will keep us in an overall warm and
humid pattern with rounds of showers and thunderstorms. Based
upon timing of fronts moving through, best chances appear to be
Tuesday and Thursday into Friday. We stayed close to NBM
guidance.

This should allow for river and stream levels to gradually
recede this week, however there is the possibility of at least
urban flooding given potential for locally heavy rainfall.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z Update: Moderate confidence.

Focus for showers/storms will be across RI and eastern MA into
early tonight with possibility of another round of
showers/storms in SE MA overnight. Expecting conditions to
lower to IFR across region later this afternoon and tonight,
before conditions improve to VFR Monday and continue Monday
night.

S/SW winds shift to W/NW overnight and diminish to 10kt or less,
then we may see coastal sea breezes develop Monday.

KBOS TAF...Moderate confidence. Chances for TS have decreased so
we removed mention from 18z TAF. Expect brief downpours through
this evening.

KBDL TAF...Moderate confidence. Unsure how quickly IFR ceilings
return by tonight (it may be a few hours sooner).

Outlook /Tuesday through Friday/...

Tuesday through Tuesday Night: VFR. Chance SHRA, isolated TSRA.

Wednesday through Wednesday Night: VFR.

Thursday and Friday: VFR. Chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

155 PM Sunday:

Issued a Small Craft Advisory for the nearshore waters through
late afternoon for 20-25kt gusts which have been result of
clearing across SE New England. It remains in place for marginal
5-foot seas on outer waters.

Expecting showers and a few thunderstorms to expand into
southern coastal waters later today and across all waters
tonight. Drier weather briefly returns Monday as weak high
pressure builds over waters, with coastal sea breezes likely by
afternoon.

Outlook /Monday Night through Friday/...

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers.

Thursday and Friday: Winds less than 25 kt. Chance of rain
showers.

&&

.HYDROLOGY...
In addition to the potential flash flooding tonight, we have
included several smaller rivers in Flood Warnings per latest
NERFC forecasts as well as FLASH Crest Unit Streamflow. Please
refer to the latest Flood Warnings and Statements for details.

Flood Watches continue through late tonight for the potential of
additional flooding.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ002>004.
MA...Flood Watch through late tonight for MAZ002>017-020-026.
RI...Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ231>235-237.
     Small Craft Advisory until 8 AM EDT Monday for ANZ250-254>256.

&&

SYNOPSIS...JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...JWD/MM
AVIATION...JWD
MARINE...JWD
HYDROLOGY...Staff
Hazardous weather outlook, Jul 16, 11:39 AM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1139 AM EDT Sun Jul 16 2023

CTZ003-004-MAZ004>007-012-014-026-RIZ001-002-171545-
Tolland CT-Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Southeast Middlesex MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-
1139 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 497 IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and northern Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ002-003-008>011-013-015>017-020-RIZ003>007-171545-
Hartford CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Southern Bristol MA-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
1139 AM EDT Sun Jul 16 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, southeastern Massachusetts, western Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ018-019-021>024-RIZ008-171545-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
1139 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-171545-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1139 AM EDT Sun Jul 16 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 16, 12:42 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1242 PM EDT Sun Jul 16 2023

CTZ004-MAZ012-RIZ001>003-161730-
Windham CT-Southern Worcester MA-Northwest Providence RI-
Western Kent RI-Southeast Providence RI-
1242 PM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southeastern
Windham, southeastern Worcester, western Kent and Providence Counties
through 130 PM EDT...

At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Heavy rain could cause minor flooding

Locations impacted include...
Providence, Cranston, Pawtucket, Coventry, Cumberland, North
Providence, Johnston, Plainfield, Smithfield, Lincoln, Central Falls,
Killingly, Burrillville, Uxbridge, North Smithfield, Scituate,
Glocester, Putnam, Douglas and Brooklyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

A Tornado Watch remains in effect until 300 PM EDT for northern
Connecticut...central Massachusetts...and Rhode Island.

&&

LAT...LON 4164 7179 4165 7186 4163 7196 4164 7196
      4165 7203 4204 7170 4190 7138 4189 7138
      4160 7169 4160 7179
TIME...MOT...LOC 1642Z 212DEG 25KT 4167 7189

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KP
Local storm report, Jul 16, 12:54 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1254 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     Tstm Wnd Dmg     North Brookfield        42.27N 72.08W
07/16/2023                   Worcester          MA   Emergency Mngr

            numerous large trees uprooted across town.

&&
Special weather statement, Jul 16, 1:10 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
110 PM EDT Sun Jul 16 2023

MAZ013-017-018-020-RIZ001>007-161800-
Western Norfolk MA-Northern Bristol MA-Southern Bristol MA-
Western Plymouth MA-Northwest Providence RI-Bristol RI-Washington RI-
Eastern Kent RI-Western Kent RI-Newport RI-Southeast Providence RI-
110 PM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of south central
Norfolk, west central Plymouth, northwestern Bristol, Washington,
northern Newport, Kent, southeastern Providence and Bristol Counties
through 200 PM EDT...

At 109 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Warwick, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Heavy rain may cause minor flooding.

Locations impacted include...
Providence, Warwick, Cranston, Pawtucket, Taunton, East Providence,
Coventry, Cumberland, North Providence, South Kingstown, West
Warwick, Johnston, North Attleborough, Bridgewater, North Kingstown,
Bristol, Attleboro, Walpole, Mansfield and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

A Tornado Watch remains in effect until 300 PM EDT for Rhode Island.

&&

LAT...LON 4149 7180 4156 7179 4214 7124 4197 7095
      4163 7135 4164 7135 4171 7129 4172 7134
      4179 7137 4179 7138 4165 7136 4166 7137
      4169 7145 4166 7141 4160 7140 4160 7137
      4158 7144 4154 7142 4136 7164
TIME...MOT...LOC 1709Z 218DEG 42KT 4169 7152

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KP
Local storm report, Jul 16, 1:13 PM EDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
113 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Flash Flood      3 E Ellington           41.90N 72.42W
07/16/2023                   Tolland            CT   Public

            Social media picture and report of roadway
            damage on Shenipsit Lake Rd. Photo shows
            cracking of asphalt. Time estimated.

&&

AL
Local storm report, Jul 16, 1:26 PM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
126 PM EDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     Tstm Wnd Dmg     Rocky Hill              41.67N 72.63W
07/16/2023                   Hartford           CT   Broadcast Media

            Large tree uprooted per picture on social
            media. Time estimated by radar.

&&
Special weather statement, Jul 16, 2:06 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
206 PM EDT Sun Jul 16 2023

MAZ005>007-014-015-161900-
Eastern Essex MA-Suffolk MA-Central Middlesex County MA-
Western Essex MA-Southeast Middlesex MA-
206 PM EDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of central Essex,
northeastern Suffolk and east central Middlesex Counties through 300
PM EDT...

At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danvers, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches.

Locations impacted include...
Lynn, Malden, Revere, Peabody, Salem, Beverly, Gloucester, North
Andover, Melrose, Saugus, Danvers, Wakefield, Marblehead,
Newburyport, North Reading, Swampscott, Ipswich, Lynnfield, Middleton
and Boxford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

A Tornado Watch remains in effect until 300 PM EDT for northeastern
Massachusetts.

&&

LAT...LON 4271 7078 4277 7082 4270 7083 4267 7073
      4264 7076 4269 7062 4264 7059 4258 7066
      4260 7065 4261 7068 4254 7090 4253 7088
      4250 7089 4250 7085 4246 7089 4243 7103
      4261 7109 4282 7081
TIME...MOT...LOC 1806Z 240DEG 37KT 4258 7094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:15 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Worcester45 min
Jul 16, 8:17 AM EDTTornado WarningBOXEssex, Middlesex28 min
Jul 16, 8:43 AM EDTTornado WarningBOXMiddlesex22 min
Jul 16, 9:02 AM EDTSpecial Weather StatementBOXWorcester43 min
Jul 16, 9:23 AM EDTFlash Flood WarningBOXHampden, Hampshire3 hr
Jul 16, 9:30 AM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester45 min
Jul 16, 10:10 AM EDTTornado WarningBOXMiddlesex, Worcester20 min
Jul 16, 10:16 AM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester44 min
Jul 16, 10:49 AM EDTFlash Flood WarningBOXHampden, Worcester3 hr
Jul 16, 10:53 AM EDTFlash Flood WarningBOXMiddlesex, Worcester3 hr
Jul 16, 11:50 AM EDTRiver Flood WarningBOXWorcester6 hr
Jul 16, 11:53 AM EDTSpecial Weather StatementBOXEssex52 min
Jul 16, 12:24 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk3 hr
Jul 16, 12:48 PM EDTSpecial Marine WarningBOX27 min
Jul 16, 1:36 PM EDTFlash Flood WarningBOXBristol6 hr
Jul 16, 1:55 PM EDTAreal Flood WarningBOXHampshire88 min
Jul 16, 2:06 PM EDTSpecial Weather StatementBOXEssex54 min
Jul 16, 5:29 PM EDTFlash Flood WarningBOXBristol, Plymouth4 hr
Jul 16, 7:51 PM EDTRiver Flood WarningBOXHampden36 hr

Nearby

Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.